Complement Activation-Related Pseudoallergy Caused by Nanomedicines and its Testing In Vitro and In Vivo
Nanotechnology has has been giving birth to a variety of therapeutic and diagnostic products, referred to as nanomedicines (NM), whose successes are based on improved efficacy and/or diminished toxicity. However, these benefits are not without a price. The introduction into the clinics of many NM revealed the presence of an acute immune response to the particles, manifested in hypersensitivity reactions (HSR). The phenomenon is often due to the structural similarity of reactogenic NM to viruses, which may trigger the nonspecific arm of humoral immunity, the complement (C) system to an immediate eliminatory response. The clinical manifestations of this reaction, called C activation-related pseudoallergy (CARPA), include cardiopulmonary distress, which is a safety risk for NM, particularly in the case of cardiac patients with atopic constitution. Thus, understanding CARPA and ways of its prediction and prevention represents an important challenge in NM R&D.
KeywordsPulmonary Arterial Pressure Systemic Arterial Pressure Adverse Event Reporting System Pulmonary Arterial Catheter Adverse Immune Reaction
This study was supported by the Carpa777 grant from the National Office of Research and Technology of Hungary; TÁMOP-4.2.1/B-09/1/KMR and 4.2.1.B-10/2/KONV-2010-0001, in the framework of the New Hungarian Development Plan, supported by the European Union, co-financed by the European Social Fund.
- 4.J. Szebeni, J.L. Fontana, N.M. Wassef, P.D. Mongan, D.S. Morse, D.E. Dobbins, G.L. Stahl, C.R. Alving, Hemodynamic changes induced by liposomes and liposome-encapsulated hemoglobin in pigs: a model for pseudo-allergic cardiopulmonary reactions to liposomes. Role of complement and inhibition by soluble CR1 and anti-C5a antibody. Circulation 99, 2302–2309 (1999)Google Scholar
- 5.J. Szebeni, Complement activation-related pseudoallergy caused by liposomes, micellar carriers of intravenous drugs and radiocontrast agents. Crit. Rev. Ther. Drug Carrier Syst. 18, 567–606 (2001)Google Scholar
- 6.R.R.A. Coombs, P.G.H. Gell, 1968. Classification of Allergic Reactions Responsible for Drug Hypersensitivity Reactions. in Clinical Aspects of Immunology, ed. by R.R.A. Coombs, P.G.H. Gell, 2nd edn. Davis, Philadelphia, PA, pp. 575–596Google Scholar